- What Is Carfentanil?
- Warning Signs Of Carfentanil Addiction
- Dangers Of Carfentanil Abuse
- Carfentanil Addiction Treatment Programs
Carfentanil is a dangerous, ultrapotent synthetic opioid that is not intended for human use. Nevertheless, law enforcement officials have reported that it has recently made appearances as a street drug, with tragic results.
What Is Carfentanil?
In recent decades the United States has struggled tremendously with a long surge in opioid abuse, addiction, and overdose deaths, known collectively as the American Opioid Epidemic.
The three waves of this epidemic have each involved specific substances, namely:
- prescription opioid painkillers
- fentanyl and other synthetic opioid drugs like carfentanil
Carfentanil is a structural analogue of fentanyl. Along with certain approved medical uses, fentanyl is also produced as a deadly illicit street drug.
Fentanyl is around 80-100 times stronger than morphine by weight. Carfentanil is far stronger still, and is estimated to be around 10,000 times as potent as morphine, 4,000 times more potent than heroin, and 20 to 100 times more potent than fentanyl.
What Is Carfentanil Used For?
Carfentanil is reserved for use by veterinarians. It can be administered to large animals through injection or even loaded into tranquilizer darts to subdue bears, elephants, lions, and other creatures from a safe distance.
Warning Signs Of Carfentanil Addiction
Those most at risk of being exposed to carfentanil are those who struggle with severe opioid addiction, a form of substance use disorder. This condition may cause individuals to turn to counterfeited street drugs or drugs ordered from fraudulent internet pharmacies to get high.
Common opioid/carfentanil addiction symptoms and signs of abuse include:
- an inability to control opioid use
- increasing dose or frequency of drug use
- severe drug cravings
- sleep problems
- weight loss
- mental health changes
- frequent flu-like illness
- decreased libido
- decreased hygiene and self-care
- social isolation
- sudden financial strain
- drug-seeking behavior, often including theft and “doctor shopping”
Dangers Of Carfentanil Abuse
According to law enforcement, the greatest risk posed by carfentanil is that it may be used by those who are not aware of what drug they are actually ingesting.
Carfentanil is cheaply transported into the United States via black market smuggling, and it may be diluted into different forms and sold under the guise of other substances, including prescription opioids and heroin.
However, even the smallest error in dosage during this process can result in a sudden and severe opioid overdose. This fact has earned carfentanil a variety of colorful street names including “drop dead,”, “serial killer,” and “gray death.”
The drug is so potent, in fact, that first responders are advised to take extreme precautions against inhaling or making skin contact with it.
Unlike some opioids, which may trigger a somewhat delayed overdose, signs of a carfentanil overdoses are likely to be immediate:
- a sudden blue color shift in a person’s lips and fingertips
- gurgling sounds and breathing difficulties due to respiratory depression
- muscular stiffening or seizures
- foaming at the mouth
- confusion and a dramatic change in a person’s ability to think or respond to their surroundings
As the drug continues to influence the human body, deepening the overdose, other signs and symptoms will likely include:
- constricted/pinpoint pupils
- cold, clammy skin
- shallow or interrupted breathing
- low blood pressure
- decreased or stopped heart rate
- extreme sedation/drowsiness
- nausea and vomiting
- loss of consciousness
How Should You Respond To A Carfentanil Overdose?
Any drug overdose should be considered a potentially life-threatening medical emergency. If you suspect one has occurred, summon immediate medical attention.
If the overdose shows signs of being caused by an opiate or opioid drug, you can also administer naloxone, a drug sold as a nasal spray under the brand name Narcan.
Naloxone works to block the body’s opioid receptors, stripping away opioid drugs and rapidly reversing opioid overdose effects. Carfentanil, however, is so potent that normal emergency doses of naloxone may not be enough to fully reverse an overdose if one occurs.
Carfentanil Addiction Treatment Programs
Opioid/carfentanil abuse can lead to tragic results. However, drug addiction and dependence can be treated effectively through proven, approved programs hosted at treatment centers across the United States.
These treatment options may include:
- medical detox services
- medication-assisted treatment (MAT) using buprenorphine, methadone, or naltrexone
- inpatient treatment
- outpatient treatment
- behavioral therapies
- peer support groups
- aftercare support
If you or a loved one struggle with an opioid use disorder, please reach out to Northeast Addictions Treatment Center today.
- Centers for Disease Control and Prevention (CDC) — CDC's Response to the Opioid Overdose Epidemic
- Drug Enforcement Administration (DEA) — Carfentanil: A Dangerous New Factor in the U.S. Opioid Crisis
- Substance Abuse and Mental Health Services Administration (SAMHSA) — Opioid Overdose Prevention TOOLKIT, Five Essential Steps for First Responders
Northeast Addition Editorial Team
©2023 Northeast Addition Center | All Rights Reserved
This page does not provide medical advice.